Wyoming, 2021

Hail in Wyoming, July 5, 2021

July 5, 2021 · NWS CYS · 1 event in 1 county or zone

A strong thunderstorm moved across the Laramie Range on the afternoon of the 5th producing nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong thunderstorm moved across the Laramie Range on the afternoon of the 5th producing nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 5, 1:01 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 5, 1:01 PM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
201 PM MDT Mon Jul 5 2021

.SHORT TERM...(This evening through Thursday)
Issued at 200 PM MDT Mon Jul 5 2021

Leeside low east of the Laramie Range this afternoon. Southerly
winds east of the low with dewpoints in the mid 50s to 61 at
Torrington east of the Laramie Range. West of the Laramie
Range...winds out of the north and 1PM dewpoints in the mid 40s.
MUCAPE of 1000 to 2000 J/KG east of the Laramie Range. Starting to
see convection developing along the Laramie Range and out across
Albany County. To our north...a cold front is being analyzed
across southern Montana near the Wyoming state line.

Latest HRRR guidance showing showers and storms increasing in
coverage by mid afternoon west of the Laramie Range and along the
Laramie Range. Storm motions less than 10kts for the remainder of
the afternoon...so we need to be watching for flash flooding. WPC
does have a Marginal Risk for Flash Flooding across much of our
CWA this afternoon.

Shear begins to increase after 00Z that will help with the flash
flood threat...but then we will be dealing with severe
thunderstorms with the additional shear. Surface based CAPE of
2000-2500 J/KG across the northern Nebraska Panhandle...west to
Lusk this evening. Would anticipate a busy evening for the evening
folks.

Upper shortwave associated with the surface front very slow to
move through tonight. Looks to be near the northern Panhandle by
12Z Tuesday. SREF QPF coming more in line with the ECMWF in
holding QPF across our southeastern zones through Tuesday
afternoon. Will continue to keep chance PoPs going for that time.

Warming and drying for Wednesday with the departure of that
shortwave. High pressure builds back into the area with warmer
temperatures and increased concerns for critical fire weather.
WIll probably need some fire headlines for Thursday as GFS 700mb
winds increase to 25-30kts west of the Laramie Range and afternoon
humidity falls to the low teens.

.LONG TERM...(Thursday night through Monday)
Issued at 200 PM MDT Mon Jul 5 2021

Friday...Somewhat cooler in the wake of a cold frontal passage
associated with a shortwave trough passing across the Northern
Plains states. The front looks rather dry, though we may see
isolated late day thunderstorms.

Saturday...Even cooler and more stable in the relatively dry air in
the wake of the cold front passage. With minimal low and mid level
moisture, it looks dry.

Sunday-Monday...Mostly dry with a warming trend as the ridge aloft
builds overhead. Ridging aloft breaks down slightly on Monday as a
shortwave trough moves overhead, perhaps spawning isolated late day
thunderstorms due to an increase in low and mid level moisture and
convergence along a north to south oriented surface trough.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1141 AM MDT Mon Jul 5 2021

Wyoming TAFS...VFR. Occasional thunderstorms producing MVFR and
wind gusts to 35 knots from 00Z to 03Z, with thunderstorms in the
vicinity from 20Z to 06Z. Wind gusts to 28 knots until 03Z, and to
25 knots at Laramie and Cheyenne after 15Z Tuesday.

Nebraska TAFS...VFR, with occasional thunderstorms producing MVFR
and wind gusts to 35 knots at Scottsbluff from 00Z to 03Z.
Thunderstorms in the vicinity at all terminals from 00Z to 09Z.
Wind gusts to 25 knots until 09Z, and to 30 knots at Scottsbluff
and Sidney after 15Z Tuesday.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Mon Jul 5 2021

Minimal fire weather concerns today through Tuesday as a slow
moving low pressure system moves through southeast Wyoming. This
low will bring widespread chances for wetting
rains...thunderstorms and cooler temperatures. We begin to dry out
Wednesday and especially Thursday as high pressure builds in from
the south. Critical fire weather conditions looking likely
along/west of the Laramie Range Thursday with afternoon humidity
falling below 15 percent and westerly wind gusts of 30 to 35 mph
expected. These critical conditions could continue for Carbon
County FWZs into Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 5, 3:16 AM MST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
416 AM MDT Mon Jul 5 2021

WYZ101>119-061030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
416 AM MDT Mon Jul 5 2021

This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms will develop around noon today, and then
increase in coverage and intensity for the rest of the afternoon
and through the evening hours. There is a marginal risk for severe
thunderstorms, mainly along and east of the Interstate 25 corridor
where large hail and strong winds are possible. Several lines of
thunderstorms are expected this afternoon through tonight which
may result in an isolated flash flooding risk.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Showers and thunderstorms will diminish by mid Tuesday afternoon
as a drier airmass moves into the region. The probability for
hazardous weather is low for the rest of the week.

.Spotter information statement...

Spotter activation may be required today.

NEZ002-003-019>021-054-055-095-096-061030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
416 AM MDT Mon Jul 5 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms will move east across western Nebraska
this evening and continue through most of tonight. There is a
marginal risk for severe thunderstorms, mainly the northern and
central panhandle where large hail and strong winds are possible.
Several lines of thunderstorms are expected through tonight which
may result in an isolated flash flooding risk.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Showers and thunderstorms will diminish by mid Tuesday afternoon
as a drier airmass moves into the region. The probability for
hazardous weather is low for the rest of the week.

.Spotter information statement...

Spotter activation may be required today.

In the hours before

Special weather statement, Jul 5, 1:00 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
200 PM MDT Mon Jul 5 2021

WYZ110-114-115-052030-
North Snowy Range Foothills WY-Laramie Valley WY-Snowy Range WY-
200 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALBANY COUNTY UNTIL
230 PM MDT...

At 159 PM MDT, Doppler radar was tracking a strong thunderstorm over
Centennial, or 24 miles west of Laramie, moving east at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Centennial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4124 10613 4137 10610 4138 10590 4120 10594
TIME...MOT...LOC 1959Z 283DEG 6KT 4130 10606

Brothers
Special weather statement, Jul 5, 1:31 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
231 PM MDT Mon Jul 5 2021

WYZ101-107-052115-
East Platte County WY-Converse County Lower Elevations WY-
231 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE AND
SOUTHEASTERN CONVERSE COUNTIES UNTIL 315 PM MDT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Douglas. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Platte
and southeastern Converse Counties.

This includes Interstate 25 in Wyoming between mile markers 127 and
133.

LAT...LON 4255 10543 4270 10543 4274 10520 4256 10521
TIME...MOT...LOC 2031Z 261DEG 2KT 4261 10534

Rubin
Special weather statement, Jul 5, 1:44 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
244 PM MDT Mon Jul 5 2021

WYZ106-116-117-052115-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-
244 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY...
NORTHWESTERN LARAMIE AND SOUTHWESTERN PLATTE COUNTIES UNTIL 315 PM
MDT...

At 244 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Iron Mountain to near
Yellow Pine Campground. Movement was east at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Horse Creek and Iron Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4162 10506 4142 10508 4121 10518 4128 10540
      4171 10531
TIME...MOT...LOC 2044Z 288DEG 15KT 4163 10528 4130 10536

Brothers
Special weather statement, Jul 5, 1:46 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
246 PM MDT Mon Jul 5 2021

WYZ101-102-052130-
Converse County Lower Elevations WY-Niobrara County WY-
246 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA AND EAST
CENTRAL CONVERSE COUNTIES UNTIL 330 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Douglas, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Manning Ranch around 330 PM MDT.

Other locations impacted by this storm include Lost Springs.

This includes Interstate 25 in Wyoming between mile markers 126 and
132.

LAT...LON 4264 10521 4270 10531 4309 10501 4279 10462
TIME...MOT...LOC 2046Z 233DEG 28KT 4273 10519

Rubin
Special weather statement, Jul 5, 2:00 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
300 PM MDT Mon Jul 5 2021

WYZ103-106-107-052130-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
300 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY...WEST
CENTRAL PLATTE AND SOUTHERN CONVERSE COUNTIES UNTIL 330 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harris Park, or 25 miles northwest of Wheatland, moving east at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Laramie Peak, Harris Park and Esterbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4219 10551 4240 10540 4240 10505 4206 10510
      4204 10544
TIME...MOT...LOC 2100Z 285DEG 15KT 4229 10534

Brothers
Special weather statement, Jul 5, 2:11 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
311 PM MDT Mon Jul 5 2021

WYZ103-106-052145-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
311 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY AND
SOUTHWESTERN PLATTE COUNTIES UNTIL 345 PM MDT...

At 310 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Westview Circle, or 19 miles southwest of
Wheatland, moving east at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Albany
and southwestern Platte Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4178 10538 4197 10533 4196 10502 4169 10507
TIME...MOT...LOC 2110Z 281DEG 10KT 4189 10527

Brothers

The radar

The Cheyenne radar (KCYS), 91 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Platte

When
July 5, 2:27 PM MST
Where
Platte County, 10.14 mi WSW of Natwick
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.900, -105.240

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962043.